By: Staff Writers | Published: May 9th, 2012
An FDA investigation into the potential side effects of Revlimid, a medication for treatment of multiple myeloma, suggests that users may face an increased risk of developing new types of cancer.
In a drug safety communication issued by the FDA on May 7, the agency announced the results of a review that was first initiated last year.
The FDA found that individuals recently diagnosed with multiple myeloma and prescribed Revlimid faced an increased risk of developing second primary malignancies, such as myelogenous leukemia, myelodysplastic syndromes and Hodgkin lymphoma.
In clinical trials, patients given Revlimid to treat multiple myeloma were diagnosed at higher-than-normal rates with these cancers when compared to individuals given a placebo.
New label warnings that include data on the increased risk of developing new cancer from Revlimid will be added to the drug’s label, the FDA announced. Doctors have been asked to monitor patients taking Revlimid for the development of secondary primary malignancies and to take the risk into account when prescribing the drug.
Revlimid (lenalidomide) is an immunomodulatory agent approved for treatment of a bone marrow disorder known as myelodysplastic syndrome and for multiple myeloma, which is a type of blood cancer. Originally approved in December 2005, Revlimid has been used by more than 60,000 people.
In September 2008, the FDA issued a prior safety alert about a potential association between Revlimid and the skin reactions Stevens-Johnson Syndrome (SJS) and Toic Epidermal Necrolysis (TEN). At that time, post-marketing reports had identiifed at least 14 cases of SJS or TEN with Revlimid use.
Stevens-Johnson Syndrome (SJS) is a severe medication reaction, which involves the development of a rash and blisters of the skin, mouth, eyes and genitals, where the skin literally burns from the inside out. The painful condition often requires treatment in an ICU or Burn Unit and could be fatal in severe cases. When the lesions cover more than 30% of the body, the skin reaction is typically referred to as Toxic Epidermal Necrolysis (TEN).